Alert archive / California / High Wind Warnings in 2019

High Wind Warning 4, NWS Las Vegas, NV

February 28, 2019Inyo County, California

NWS Las Vegas, NV issued this high wind warning at Feb 28, 2019, 3:24 PM PST for Inyo County, California. It was in force for 8 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 28, 2019, 3:24 PM PST (23:24 UTC)
Expired
Feb 28, 2019, 11:26 PM PST
In force
8 hr
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 3:42 PM PSTNON-TSTM WND GST 725 Nw Independence, CATHE OAK CREEK RAWS SITE MEASURED A WIND GUST OF 72 MPH.
Feb 28, 4:40 PM PSTNON-TSTM WND GST 605 Wsw West Bishop, CAMESONET SITE F4279 MEASURED A WIND GUST OF 60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

519 
WWUS75 KVEF 282324
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
324 PM PST Thu Feb 28 2019

...Gusty winds continue in the Sierra and Owens Valley through 
tonight...

CAZ519-520-011130-
/O.UPG.KVEF.WI.Y.0010.000000T0000Z-190301T1400Z/
/O.NEW.KVEF.HW.W.0004.190228T2324Z-190301T1400Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, 
Independence, Lone Pine, and Olancha
324 PM PST Thu Feb 28 2019

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM PST FRIDAY...

The National Weather Service in Las Vegas has issued a High Wind
Warning, which is in effect until 6 AM PST Friday. The Wind
Advisory is no longer in effect. 

* WINDS...West 40 to 50 mph gusting 65 to 75 mph. A few wind 
  prone locations may gust over 80 mph...especially near 
  Independence and Olancha. 

* TIMING...Winds will peak in the late afternoon, remain strong 
  overnight before decreasing early Friday morning. 

* IMPACTS...Strong westerly crosswinds across Highway 395 will
  create hazardous driving conditions...especially for high 
  profile vehicles. The strong winds may blow down tree limbs and 
  power lines leading to possible power outages. Unsecured objects
  could be blown away. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Strong winds can make driving dangerous...rapidly
reduce visibility in dust prone areas and lead to property
damage.

&&

$$
1 follow-up statement
576 
WWUS75 KVEF 010726
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1126 PM PST Thu Feb 28 2019

...Strong downslope winds on the eastern Sierra slopes and Owens
Valley subsiding...

CAZ519-520-010830-
/O.CAN.KVEF.HW.W.0004.000000T0000Z-190301T1400Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, 
Independence, Lone Pine, and Olancha
1126 PM PST Thu Feb 28 2019

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Las Vegas has cancelled the High
Wind Warning. 

Wind gusts have subsided greatly since sunset. High-resolution
model guidance and upstream/representative soundings indicate
conditions are not favorable for redevelopment overnight. While
winds may remain breezy, speeds will not likely exceed 40 mph for
the rest of the overnight.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind warning went out at Feb 28, 2:30 PM PST, 54 minutes earlier.

Area forecast discussion, Feb 28, 2:30 PM PST, 54 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
230 PM PST Thu Feb 28 2019

.SYNOPSIS...Strong wind gusts will continue into the evening in
favored locations along the Sierra east slopes with mild and breezy
conditions expected elsewhere. Similar conditions can be expected
Friday before a weather system moves in over the weekend bringing
chances for rain and some mountain snow to the region. Dry weather
returns for the start of the week but a stronger, wet weather system
is expected late Tuesday into Wednesday increasing the potential for
significant amounts of rain and high elevation snow in some areas.
&&

.DISCUSSION...

Beginning to see some downsloping winds registering on east slope
sensors with 40-50 mph gusts noted at multiple sensors. Hires models
have the strongest winds now through 10 pm so thus far, the wind
advisory looks good. Elsewhere, we are seeing areas of wind gusts
between 20-30 mph. Generally, winds look similar on Friday except in
the Sierra where the stronger winds will be tied to the higher
terrain and downslope winds are not expected. Temperatures will
continue to be above normal although slightly cooler on Friday.

Friday night into Saturday, we will see the next AR event unfold
with the Sierra seeing the brunt of the precipitation. A Winter
Storm Watch continues for the Sierra east slopes on Saturday when
around 10 inches of snow could fall. The higher elevations could see
1-2 feet with higher amounts along the Sierra crest. Elsewhere, 2-5
inch amounts are possible in the high elevations of northern Lincoln
County with 4-8 inches above 8000 feet in the Spring Mountains. Rain
amounts look highest in the Owens Valley where .25-.75 inches are
forecast with amounts ranging from a tenth to a third of an inch
elsewhere. A few showers are possible across the southern Great
Basin mountains on Sunday/Sunday night. Monday looks dry area wide
as shortwave ridging moves across the region. By Tuesday, the ridge
axis shifts to our east with an increasing southwest flow directing
moisture towards the area ahead of the next system slated to push
into the area late Tuesday into Wednesday. Low spread continues in
the ensemble forecasts resulting in high confidence that this AR
event will impact our area. Lower confidence in details largely due
to the model resolution this far out. This mid week system could
bring significant snow to the southern Sierra including the
Aspendell area with significant rainfall amounts possible in
portions of Inyo County. Thursday looks drier however, weather
pattern differences are apparent among the deterministic models and
ensemble guidance so.
&&

.AVIATION...For McCarran...Prevailing south-southwest wind
through tonight. Sustained speeds will range between 8-12kt, with
gusts to 20 kts into early evening. Gusts subside around 03Z this
evening but sustained speeds look to stay between 8-12 kts
overnight. A period of lighter winds is expected to develop Friday
morning and continue much of the day before south-southwest winds
overspread the valley. A few lower clouds will continue to cap the
area mountains into this evening. Afterwards, look for increasing
clouds above 12 kft

For the rest of southern Nevada, northwest Arizona and southeast
California...Prevailing south-southwest winds across the region from
the western Mojave Desert to the Spring Mountains of Southern
Nevada, and along the southern Sierra Nevada will continue during
the period. Mechanical turbulence expected in the lee of the
southern Sierra Nevada tonight. Within the Colorado River, winds
will favor typical typical diurnal trends. A few lower clouds will
continue to cap the southern Sierra Nevada and Great Basin Ranges
while clouds increase above 12 kft.
&&

.SPOTTER INFORMATION STATEMENT...Spotter activation is not
anticipated at this time, however, spotters are encouraged to report
any significant winds, wind damage or impacts that occurs.
&&

DISCUSSION...Salmen
AVIATION...Pierce

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 2:45 AM PSTWind AdvisoryVEFInyo13 hr
Feb 28, 3:07 AM PSTWinter Storm WatchVEFInyo23 hr

Nearby

High Wind Warnings in California, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.